Illinois, 2011

Flash Flooding and Hail in Illinois, June 25 to 26, 2011

June 25 to 26, 2011 · NWS LSX · 10 events in 9 counties and zones

A warm front across the region was the focus of thunderstorm development. A mesoscale convective system developed during the evening of June 25th and moved east across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A warm front across the region was the focus of thunderstorm development. A mesoscale convective system developed during the evening of June 25th and moved east across the region. There were numerous reports of large hail, damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 25, 6:08 PM CST, 32 minutes earlier.

Area forecast discussion, Jun 25, 6:08 PM CST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
708 PM CDT SAT JUN 25 2011

.DISCUSSION...
/410 PM CDT SAT JUN 25 2011/

MAIN FORECAST CONCERNS DEAL WITH POTENTIAL FOR SEVERE STORMS AND
HEAVY RAINFALL THROUGH EARLY MORNING. FIRST ROUND OF STORMS HAVE
DECREASED IN INTENSITY AND MOVED OUT OF THE AREA WHILE THERE IS
SOME RECENT DEVELOPMENT SOUTHWEST OF QUINCY IN AN AREA OF WEAK
ELEVATED MOISTURE CONVERGENCE. HAVE GONE AHEAD AND CAN CELLED THE
SEVERE THUNDERSTORM WATCH AS IT APPEARS THAT REDEVELOPMENT WITHIN
THIS AREA IS NOT LIKELY IN THE NEXT 1-2 HOURS.  DO THINK THERE
WILL BE REDEVELOPMENT. THIS EVENING OVER WESTERN MO AS WEAK ASCENT
CAUSED BY SHORTWAVE TROUGH CURRENTLY OVER OK/KS MOVES INTO MO.
THIS WILL BE COINCIDENT WITH INCREASING LOW LEVEL CONVERGENCE OVER
WESTERN MO ALONG THE WARM FRONT. WITH AN INCREASING LOW LEVEL JET.
THIS DEVELOPMENT WILL BE ABLE TO TAP INTO THE 2000-4000 J/KG
MUCAPES AS IT RIDGE EASTWARD ALONG THE FRONT WITH DEEP LAYER SHEAR
OF 40-50KTS. THESE STORMS WILL ALSO HAVE THE POTENTIAL FOR SEVERE
THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ACROSS THE
CENTRAL AND SOUTHERN PARTS OF THE CWA. THIS MCS WILL LIKELY ALSO
BE CAPABLE OF PRODUCING HEAVY RAINFALL RATES AS IT MOVES ACROSS
THE CWA THIS EVENING INTO THE EARLY MORNING HOURS. THOUGH THINK
THAT MCS WILL BE FAIRLY PROGRESSIVE AND FFG IS MARGINALLY
HIGH...SO WILL JUST GO WITH THE MENTION OF LOCALLY HEAVY RAINFALL
BUT NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME.

MCS SHOULD MOVE OFF TO THE EAST BY EARLY MORNING SUNDAY THOUGH
THERE WILL CONTINUE TO BE A RISK OF STORM REDEVELOPMENT ON SUNDAY
ALONG LINGERING FRONT/OUTFLOW BOUNDARY. THE FRONT WILL MOVE NORTH
OF THE AREA ON SUNDAY NIGHT...BUT COLD FRONT SWEEPING THROUGH THE
AREA ON MONDAY WILL KEEP RISK OF THUNDERSTORMS. RISK OF SEVERE
THUNDERSTORMS WILL CONTINUE SUNDAY INTO MONDAY GIVEN STRONG
INSTABILITY AND DECENT DEEP LAYER SHEAR.

BRITT

&&

.AVIATION...
/641 PM CDT SAT JUN 25 2011/

MAIN CONCERN WITH THIS SET OF TAFS CONTINUES TO BE TIMING AND
LOCATION OF CONVECTION. STORMS HAVE BEEN SLOWER TO DEVELOP THAN
PREVIOUSLY THOUGHT HOWEVER CONDITIONS ARE STILL FAVORABLE FOR A
ROUND OF STORMS EARLY THIS EVENING. ANOTHER ROUND OF STORMS IS
POSSIBLE OVERNIGHT AS THE LOW LEVEL JET INCREASES AND INTERACTS
WITH A WARM FRONT ACROSS SWRN MO. THERE IS ANOTHER CHANCE OF
STORMS TOMORROW AFTERNOON BUT CONFIDENCE IS TOO LOW ATTM FOR MORE
THAN A CB GROUP. SELY WINDS TURN SLY THEN SWLY AFTER THE WARM
FRONT LIFTS NORTH OF THE TAF SITES.

SPECIFICS FOR KSTL...CONDITIONS ARE FAVORABLE FOR A ROUND OF
STORMS TO DEVELOP EARLY THIS EVENING ALTHOUGH DEVELOPMENT HAS BEEN
SLOWER THAN EXPECTED. ADDITIONAL THUNDERSTORMS MAY DEVELOP
OVERNIGHT AS THE LOW LEVEL JET INCREASES AND INTERACTS WITH THE
WARM FRONT. THERE IS ANOTHER CHANCE OF STORMS TOMORROW AFTERNOON
AS THE WARM FRONT LIFTS THROUGH MISSOURI. SELY WINDS WILL VEER SLY
THEN SWLY AS THE WARM FRONT LIFTS NORTH OF KSTL. IT IS ALSO
POSSIBLE THAT A MVFR STRATUS DECK MAY DEVELOP OVERNIGHT AS THE
WARM FRONT LIFTS NEWD HOWEVER LOW CONFIDENCE PRECLUDES MENTION IN
THE TAF ATTM.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 25, 4:02 PM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
502 PM CDT SAT JUN 25 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
502 PM CDT SAT JUN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TONIGHT. SOME OF THE STORMS
MAY BE SEVERE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH MONDAY NIGHT. MULTIPLE
THUNDERSTORM COMPLEXES EXPECTED TO MOVE ACROSS THE AREA SUNDAY THROUGH
MONDAY MORNING...AND THEN WITH A COLD FRONT MONDAY AFTERNOON AND
NIGHT. STRONG TO SEVERE STORMS ARE POSSIBLE DURING THIS TIME.

THE CHANCE FOR THUNDERSTORMS RETURNS ON TUESDAY NIGHT AND
WEDNESDAY AS A WARM FRONT LIFTS NORTH THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

GLASS

In the hours before

Special weather statement, Jun 25, 12:54 PM CST, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
154 PM CDT SAT JUN 25 2011

ILZ079-MOZ075-251945-
RANDOLPH IL-STE. GENEVIEVE MO-
154 PM CDT SAT JUN 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STE. GENEVIEVE AND
SOUTHERN RANDOLPH COUNTIES UNTIL 245 PM CDT...

AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COFFMAN...OR 11 MILES SOUTHWEST OF STE.
GENEVIEVE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHESTER...
  ST. MARY...
  BREMEN...
  RIVER AUX VASES...
  MINNITH...
  KASKASKIA...
  ROCKWOOD...
  WELGE...
  NEW PALESTINE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY
Special weather statement, Jun 25, 2:48 PM CST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
348 PM CDT SAT JUN 25 2011

MOZ026-027-252115-
MARION MO-SHELBY MO-
348 PM CDT SAT JUN 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHELBY AND MARION
COUNTIES UNTIL 415 PM CDT...

AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHELBYVILLE...OR 11 MILES NORTH OF
SHELBINA...MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PALMYRA...
  EMDEN...
  WARREN...
  PHILADELPHIA...
  TAYLOR...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY
Special weather statement, Jun 25, 5:07 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
607 PM CDT SAT JUN 25 2011

ILZ095-096-252345-
ADAMS IL-BROWN IL-
607 PM CDT SAT JUN 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR BROWN AND CENTRAL ADAMS COUNTIES
UNTIL 645 PM CDT...

AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAMP POINT...OR 14 MILES EAST OF QUINCY...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CAMP POINT...
  CLAYTON...
  BUCKHORN...
  MOUNT STERLING...
  KELLERVILLE...
  MOUND STATION...
  RIPLEY...
  COOPERTOWN...
  LA GRANGE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY
Special weather statement, Jun 25, 5:43 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
643 PM CDT SAT JUN 25 2011

ILZ096-260015-
BROWN IL-
643 PM CDT SAT JUN 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR BROWN COUNTY UNTIL 715 PM CDT...

AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BUCKHORN...OR 19 MILES SOUTHWEST OF
RUSHVILLE...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MOUNT STERLING...
  VERSAILLES...
  COOPERTOWN...
  LA GRANGE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY
Special weather statement, Jun 25, 6:07 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
707 PM CDT SAT JUN 25 2011

MOZ062-260100-
FRANKLIN MO-
707 PM CDT SAT JUN 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL 800
PM CDT...

AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF BEAUFORT...OR 8 MILES NORTH OF
SULLIVAN...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ST. CLAIR...
  UNION...
  VILLA RIDGE...
  GRAY SUMMIT...
  PACIFIC...
  PARKWAY...
  MOSELLE...
  ROBERTSVILLE...
  CATAWISSA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY
Local storm report, Jun 25, 6:39 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
739 PM CDT SAT JUN 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             SULLIVAN                38.22N  91.17W
06/25/2011  E0.88 INCH       FRANKLIN           MO   AMATEUR RADIO

&&

MILLER

The radar

The St Louis radar (KLSX), 36 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Jersey

When
June 25, 6:40 PM CST to 6:45 PM CST
Where
Jersey County, Grafton
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.970, -90.450

Most of the hail was an inch or less in size.

Flash Flood, Adams

When
June 25, 8:00 PM CST to June 26, 1:00 AM CST
Where
Adams County, 2.4 mi NNE of Meyer to 3.74 mi NNW of Marblehead
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.184, -91.489

Up to three inches of rain fell onto already saturated soils in a short amount of time causing flash flooding. Numerous roads were flooded, especially in the northern half of Adams county near Camp Point, Golden and Loraine. Water was over a foot deep in some locations.

Flash Flood, Brown

When
June 25, 9:00 PM CST to June 26, 1:30 AM CST
Where
Brown County, 2.22 mi WSW of Damon to 4.55 mi N of Benville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.070, -90.870

Up to three inches of rain fell onto already saturated soils in a short amount of time causing flash flooding. Numerous roads were flooded including County Road 825 west of Cooperstown.

Hail, Madison

When
June 25, 10:05 PM CST to 10:06 PM CST
Where
Madison County, 0.7 mi SW of Alton to 0.47 mi SE of Upper Alton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.892, -90.178

Thunderstorm Wind, Clinton

When
June 25, 10:45 PM CST
Where
Clinton County, 0.78 mi SSW of Keyesport
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.740, -89.275

Thunderstorm winds blew down several large trees and tree limbs. A few of the limbs landed on power lines, knocking them down.

Thunderstorm Wind, Clinton

When
June 25, 10:56 PM CST
Where
Clinton County, 0.64 mi NW of Aviston
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.607, -89.608

Thunderstorm winds blew down several large tree limbs and a couple of power lines.

Flash Flood, St. Clair

When
June 26, 12:00 AM CST to 5:00 AM CST
Where
St. Clair County, 1.63 mi NNE of Monsanto to 2.54 mi WNW of North Dupo
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.623, -90.172

Up to four inches of rain fell in a short amount of time onto already saturated soils causing flash flooding. Numerous roads were flooded including the intersection of Illinois Routes 13 and 157. Water rescue had to be performed at this location. Not long afterwards the two cars were almost completely submerged in the standing water at this intersection.

Flash Flood, Bond

When
June 26, 12:00 AM CST to 5:00 AM CST
Where
Bond County, 1.47 mi NW of Mulberry Grove to 0.75 mi SSW of Reno
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.948, -89.285

Up to three inches of rain fell in a short amount of time onto already saturated soils causing flash flooding. Several roads were flooded including Illinois Route 140 near Greenville.

Flash Flood, Randolph

When
June 26, 1:00 AM CST to 5:00 AM CST
Where
Randolph County, Coulterville to 1.25 mi SSE of Steeleville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.180, -89.600

Up to three inches of rain fell in a short amount of time onto already saturated soils causing flash flooding. Several roads were flooded including Illinois Route 153 southwest of Coulterville.

Thunderstorm Wind, Washington

When
June 26, 2:30 AM CST
Where
Washington County, 0.46 mi SW of Cordes
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
38.296, -89.457

Thunderstorm winds destroyed a machine shed. The debris was thrown against the garage causing moderate damage to the garage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333020, 333080, 333083, 333032, 333039, 333041, 334752, 334758, 334759, 334768.